Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Cipralex (Lexapro) and Anxiety

Hello people :)
Ok well my story will be a little bit long, here it goes:
Last March I was having some kind of insomnia, and I have always been an anxious person especially the past 5 years it has increased but was never too severe that it caused me physical symptoms. But as I was saying last march I took xanax 0.5 mg daily at night to sleep for 25 days (took the xanax from a friend). I then stopped cold turkey and had bad bad withdrawals. You name it I got it, anyways it started to get a little bit better in terms of physical symptoms after almost a month from stopping. But for some reason since that I feel my anxiety has became worse than ever before I started taking the xanax, and also I started getting panic attacks where in the past I never had a panic attack ever. I decied to visit a pyschiatrist, he sat with me for half an hour and told me that there is no way that I am still experiencing xanax withdrawal after a month of stopping it as I only took it 25 days at 0.5 mg. He said that the withdrawal would have lasted maximum a week in my case. He then told me that I have panic disorder, general anxiety disorder and social anxiety, he gave me luxtanil to help me sleep and seroxat CR 25 mg (paxil). After reading horror stories of paxil, I decided not to take it so he gave me cipralex (Lexapro) 10 mg and said its safe and helpful and its side effects and withdrawal are much less than paxil. I am still afraid to start the medication to tell you the truth. But 1 thing for sure Thank God I dont get the panic attacks anymore, and I do not feel depressed or down that much either, and my social anxiety is very minimal and it does not interfer with my daily life at all (i.e I can deal with people either at work or on the street fine and am normal but sometimes I get a little uncomfortable around strangers but not that much). My only problem that still bothers me a little is anxiety, I am still an anxious person but also Thank God not as much as I was the past 2 months since stopping the xanax. I feel i became as anxious as before I started the xanax (which means its not affecting me physically anymore, but more menatly). Also my major problem that is still bothering me since I stopped using xanax is the insomnia, sometimes I have less insomnia and sometimes is severe but it is the only thing that did not get better after the other withdrawal symptoms subcided. Now I just need a piece of advise from anyone here: should I take the cipralex (lexapro) and give it a try ? Is it worth it in my case to take a SSRI ? I mean will it be worth putting up with side effects at the begining of the treatment and worth going through withdrawal symptoms again ? Will it help me or I just should not take it ? As you see my case is not that severe at all, and might be provoked by xanax withdrawal more than a disorder.
Thanks guys for your time and support :)  
2 Responses
Avatar universal
Well, at first you write as if your symptoms are worse than ever, then you say it's not as bad and have imporved.  Don't allow the horror stories stop you from taking needed medication.  Unfortunately these are the only stories your hear and not the thousands of good ones where the medications have helped immensely.  We're all different and what we experience with these types of medications is an individual thing, but with more good results then bad. Maybe therapy is the route you should go to ease your anxiety if it's not that bad.  But only you know how bad this is affecting your quality of life.  I've been on several over the years to include Paxil and now Lexapro and have had excellent results and no bad experiences.  You never want to take any medication that is not prescribed for you, this in itself can create problems.  I would think the Xanax would be out of your system by now or not at a level to cause you any symptoms.  There are others more knowledgeable that I who will offer you advice on the Xanax which is a drug I'm not that familiar with.  Stay with us for help with this.  Take care.
Avatar universal
Okay, here's my two cents worth.  First, benzo withdrawal can last forever or never occur at all.  There's no basis whatsoever for your psychiatrist telling you how long it lasts, because it's different for everyone.  There is something called protracted withdrawal syndrome, and it's quite common with benzos.  However, since you weren't on them that long and didn't take that much, I doubt you have that.  I'm only mentioning it because what psychiatrists tell you and the truth are two separate universes.  Most likely, this happened:  your withdrawal caused you anxiety, you developed the conditioned thinking of those of us who suffer anxiety when this happened so you now expect to be anxious.  This is common with people stopping meds:  as the body adjusts back to operating without the medication many people develop new ailments they never had before.  Just goes with the territory.  Because your latter description indicates you seem to be recovering, my suggestion is to try therapy and not medication.  If you can't find a therapist who can help you, you can always try medication later, but since your life isn't badly disrupted at present, why alter your brain?  You've already seen what that can do.  Try finding a therapist to complete your recovery.  Good luck whatever you decide.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?